Virginia, 2017

Damaging Winds in Virginia, May 24, 2017

May 24, 2017 · NWS MRX · 4 events in 3 counties and zones

An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear. Some of these storms generated a fair amount of straight line wind damage across the tri-state area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 10:23 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 24, 10:23 AM EST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1123 AM EDT Wed May 24 2017

.DISCUSSION...
An active day across the region as a surface cold front tracks
toward the region from the west. Areas of showers and
thunderstorms will continue to move across the region along and
ahead of this boundary. The first wave of energy will continue to
track across East Tennessee into Southwest Virginia over the next
2-3 hours. A few strong to severe storms are possible with this
wave -- especially for areas along the NC/GA border where a
Tornado Watch is in effect and with some of the stronger line
segments.

The second wave will move across the region from midday
through the rush hour/late afternoon time period. Should we begin
to see some clearing/breaks develop back toward the west, another
round of strong, more organized storms are possible. This is due
to a strengthening 30-40 kt LLJ, which will create a more
favorable shear profile for organized line segments and perhaps a
few supercells. The big question as mentioned is instability and
how storms this morning will impact the environment late this
afternoon. Earlier runs of the NAM and HRRR supported some
stronger storms in the afternoon. Latest trends are weaker given
some lower progged instability values behind this initial wave.
However, as mentioned, the favorable shear profile will make it
necessary  for watching everything closely as all three modes of
severe weather are possible: damaging winds, hail, and isolated
tornadoes. Main threat will last until 5 PM EDT until this
activity generally shifts east of the mountains as the front
sweeps in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  55  75  56 /  90  50  30   0
Knoxville McGhee Tyson Airport, TN  73  54  70  54 /  90  40  50  10
Oak Ridge, TN                       72  54  71  55 /  90  40  40  10
Tri Cities Airport, TN              73  53  64  52 /  90  60  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, May 24, 2:47 AM EST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EDT Wed May 24 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Severe Thunderstorms Possible Today, especially areas along and
east of interstate 75...
...Main concern Today will be isolated tornadoes, hail up to
quarter size, damaging winds and localized heavy rainfall...

A strong upper level storm system will move across the Tennessee
Valley Today. The airmass across the area will be moist and
marginally unstable with favorable turning of the wind. The main
question is how much breaks in the cloud cover occur allowing the
airmass to become unstable.

If the airmass is allowed to become unstable to produce severe
thunderstorms, the main concern will be isolated tornadoes, hail
up to quarter size, damaging winds and localized heavy rainfall.

The greatest threat of severe storms will be along and east of
interstate 75, and between Noon and 5 pm ET. Please stay tuned to
the latest forecast from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Strong to Severe Thunderstorms are Possible both Saturday and
Sunday Afternoon and Early Evening...

A moist and very unstable airmass will be across the area this
weekend. Scattered showers and thunderstorms are possible each
day. Some of these storms may be severe with damaging winds, hail
and locally heavy rainfall possible with the stronger
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today, and again this weekend.

In the hours before

Local storm report, May 24, 11:07 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND DMG     3 SE SEVIERVILLE        35.86N 83.54W
05/24/2017                   SEVIER             TN   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE MIDDLE CREEK AREA.

&&
Local storm report, May 24, 11:17 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND DMG     S GATLINBURG            35.72N 83.49W
05/24/2017                   SEVIER             TN   PARK/FOREST SRVC

            SEVERAL TREES DOWN IN THE GREAT SMOKY MOUNTAINS NATIONAL
            PARK. TREES REPORTED DOWN IN THE TREEMONT...LAUREL
            CREEK...AND THE LITTLE RIVER BETWEEN ELKMONT AND LAUREL
            FALLS. TREES ALSO DOWN ALONG THE GATLINBURG BYPASS.

&&
Local storm report, May 24, 11:36 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     COSBY                   35.81N 83.25W
05/24/2017                   COCKE              TN   911 CALL CENTER

            TREES DOWN IN COSBY AND ALONG INTERSTATE 40 AT EXIT 440.

&&
Local storm report, May 24, 11:37 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1237 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     3 SE NEWPORT            35.93N 83.15W
05/24/2017                   COCKE              TN   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE EDWINA AREA.

&&
Local storm report, May 24, 11:58 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     CANEY BRANCH            36.05N 82.99W
05/24/2017                   GREENE             TN   911 CALL CENTER

            FEW TREES DOWN ALONG THE WESTERN EDGE OF THE COUNTY.

&&
Local storm report, May 24, 12:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     7 SW NEWPORT            35.89N 83.28W
05/24/2017                   COCKE              TN   EMERGENCY MNGR

            SEVERAL TREES AS WELL AS POWER LINES DOWN ON A HOUSE IN
            THE BOGARD COMMUNITY.

&&

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 24, 12:40 PM EST
Where
Scott County, Hilton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.650, -82.470

Several trees were reported down on Highway 23.

Thunderstorm Wind, Bristol (C)

When
May 24, 12:51 PM EST
Where
Bristol (C) County, 1.8 mi ENE of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.610, -82.170

Numerous trees and power lines were reported down across the City of Bristol, Virginia. In addition, roof structural damage occurred at a few buildings in the city.

Thunderstorm Wind, Bristol (C)

When
May 24, 12:53 PM EST
Where
Bristol (C) County, 1.8 mi ENE of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.610, -82.170

Several trees were reported down at Washington-Lee Elementary School. Trees and power lines were also down on Lee Highway near Valley Drive.

Thunderstorm Wind, Washington

When
May 24, 1:10 PM EST
Where
Washington County, 0.55 mi E of Abingdon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.710, -81.970

Over a dozen trees were reported down across the city of Abingdon, including a large tree down on a house on Summerwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688716, 688718, 688719, 688721.